Drought, Stanley
- When
- July 24, 5:00 AM CST to July 31, 11:59 PM CST
- Where
- Stanley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.412, -100.736 (the zone’s center; the record gives no point)
A persistent upper level ridge of high pressure over the central United States had allowed hot and dry air to hold its grip across the region. Thus, severe drought conditions had expanded northward into central South Dakota at the end of July.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A persistent upper level ridge of high pressure over the central United States had allowed hot and dry air to hold its grip across the region. Thus, severe drought conditions had expanded northward into central South Dakota at the end of July. The counties of Stanley, Jones, Hughes, Lyman, and Buffalo were affected. The crops were beginning to show stress across the region. Cattle sell-offs were also occurring across the region. Range and pasture conditions were poor to very poor with fire danger remaining a big issue. The severe drought continued into August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 24, 3:07 AM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 407 AM CDT TUE JUL 24 2012 .SHORT TERM...TODAY THROUGH THURSDAY A COUPLE WEAK UPPER LEVEL WAVES HAVE BEEN RESPONSIBLE FOR CLUSTERS OF SHOWERS AND THUNDERSTORMS DURING THE PAST SEVERAL HOURS. SURFACE FRONTAL BOUNDARY IS LOCATED SOUTH OF THE REGION BUT GOOD AMOUNTS OF WARM AIR ADVECTION ALOFT HELPING TO TRIGGER THUNDERSTORM ACTIVITY. EXPECTING THIS ACTIVITY TO PERSIST THROUGH THE MORNING HOURS...DIMINISHING FROM WEST TO EAST OVER THE NEXT SEVERAL HOURS. LATER TODAY...STATIONARY FRONT STARTS TRACKING NORTHWARD AS A WARM FRONT AND WILL BE NEAR I-90 BY LATE THIS AFTERNOON. VERY HOT AIR ALONG AND SOUTH OF THIS FRONT WITH AREAS SOUTH OF I-90 SOARING INTO THE LOW 100S. IN FACT...APPARENT T GRIDS FLIRTING WITH HEAT ADVISORY CRITERIA FOR THE FAR SOUTHERN CWA THIS AFTERNOON BUT WITH BORDERLINE NATURE...HAVE OPTED NOT TO ISSUE AN ADVISORY AT THIS TIME. THIS WILL BE SOMETHING TO MONITOR THOUGH BECAUSE IT COULD GET SNEAKY HOT SOUTH OF THE FRONT THIS AFTERNOON WITH READINGS WELL INTO THE 100S. JUST DEPENDS ON HOW FAR NORTH FRONT PROGRESSES. PERIODS OF CLOUDINESS MAY ALSO ACT TO KEEP TEMPS AT BAY IN PLACES. WILL ALSO BE WATCHING THUNDERSTORM POTENTIAL THIS AFTERNOON ACROSS THE WESTERN DAKOTAS. PLENTY OF INSTABILITY WILL DEVELOP BY LATER IN THE AFTERNOON OVER WESTERN AND CENTRAL SD AS FRONTAL BOUNDARY TRACKS EAST INTO THE REGION. SHEAR ON THE ORDER OF 35 TO 45 KNOTS. EXPECTING STORMS TO DEVELOP BY LATE AFTERNOON OVER THE WESTERN DAKOTAS AND EVENTUALLY SPREADING ACROSS NORTH CENTRAL SD BY EVENING. MOST ALL MODELS SHOWING A THUNDERSTORM COMPLEX OF SOME DEGREE SPREADING ACROSS THE NORTHERN HALF OF SD OVERNIGHT. PWATS ARE RATHER HIGH WITH VALUES AROUND 2 INCHES ACROSS THE NORTHERN CWA SO THERE COULD BE AREAS OF HEAVY RAIN AS WELL. DRIER AIR BEGINS WORKING INTO THE REGION ON WEDNESDAY BEHIND THE FRONTAL BOUNDARY. AIR MASS DRIES OUT MORE ON THURSDAY AS BREEZY NORTHWEST WINDS DEVELOP. WILL LIKELY SEE AN INCREASED FIRE DANGER ON THURSDAY WITH THE DRIER AIR AND BREEZY WINDS IN PLACE. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY THE MODELS SHOW DECENT AGREEMENT WITH AN UPPER LEVEL RIDGE AXIS OUT WEST PUSHING/NUDGING INTO OUR REGION AND WEAKENING SOME THROUGH THE WEEKEND. GOOD NORTHWEST FLOW ACROSS THE REGION ON FRIDAY WILL BRING ANOTHER DAY IN THE 80S ACROSS THE CWA. TEMPERATURES WILL WARM GENERALLY A FEW DEGREES EACH OF THE FOLLOWING DAYS INTO MONDAY. NOT LOOKING FOR ANY HIGH HEAT AND HUMIDITY AT THIS TIME IN THE LONG TERM. WITH SEVERAL SHORT WAVE TROUGHS COMING THROUGH THE RIDGE...THERE WILL BE A FEW CHANCES OF STORMS MAINLY SATURDAY NIGHT AND SUNDAY. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS LOOK FOR VFR FLYING WEATHER TO PREVAIL OVER THE NEXT 24 HOURS...WHILE AREAS OF LOW PRESSURE MOVE ACROSS THE REGION. ONGOING SHOWERS AND THUNDERSTORMS ARE EXPECTED IN ISOLATED TO SCATTERED COVERAGE FOR THE REST OF TONIGHT INTO TUESDAY MORNING ACROSS SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. WILL CONTINUE TO AMEND TAFS AS NEEDED FOR CONVECTION. LIGHT EAST-NORTHEAST WINDS WILL CONTINUE TO SHIFT GRADUALLY SOUTHEAST OVER THE NEXT 24 HOURS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 456 AM CDT TUE JUL 24 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 456 AM CDT TUE JUL 24 2012 /356 AM MDT TUE JUL 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. SCATTERED STORMS ARE EXPECTED TO CONTINUE EAST ACROSS THE AREA OVERNIGHT WITH A CONTINUED THREAT FOR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LINGERING CHANCE FOR SHOWERS AND STORMS IS IN THE FORECAST FOR WEDNESDAY...BUT THE SEVERE THREAT APPEARS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA. TMT
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402923, 402925, 402927, 402928, 402929.